Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Hastings, NE

February 7, 2015Furnas County, Gosper County, Harlan County, Nebraska; 4 counties in Kansas

NWS Hastings, NE issued this red flag warning at Feb 7, 2015, 4:00 AM CST for Furnas County, Gosper County, Harlan County, Nebraska; 4 counties in Kansas. It took effect at Feb 7, 2015, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2015, 4:00 AM CST (10:00 UTC)
In effect from
Feb 7, 2015, 12:00 PM CST
Expired
Feb 7, 2015, 6:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Furnas County, NE, Gosper County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3184 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WWUS83 KGID 071000
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
400 AM CST SAT FEB 7 2015

...RED FLAG WARNING CONDITIONS ARE EXPECTED THIS AFTERNOON...

.THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...LOW RELATIVE
HUMIDITIES AND OCCASIONALLY GUSTY WESTERLY WINDS WILL RESULT IN AN
ELEVATED FIRE DANGER ACROSS THE WARNED AREA TODAY.

KSZ005-006-017-018-NEZ072-082-083-080000-
/O.NEW.KGID.FW.W.0001.150207T1800Z-150208T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-GOSPER-FURNAS-HARLAN-
400 AM CST SAT FEB 7 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
005...006...017...018...072...082 AND 083...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 6 PM CST THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 017 ROOKS AND 
  FIRE WEATHER ZONE 018 OSBORNE. IN NEBRASKA...FIRE WEATHER ZONE 
  072 GOSPER...FIRE WEATHER ZONE 082 FURNAS AND FIRE WEATHER 
  ZONE 083 HARLAN.

* WINDS...WESTERLY WINDS NEAR 20 MPH...WITH GUSTS TO 25 MPH...ARE
  EXPECTED THIS AFTERNOON.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES WILL FALL TO
  BETWEEN 15 AND 20 PERCENT THIS AFTERNOON. 

* IMPACTS...RAPID AND PERHAPS UNCONTROLLABLE FIRE GROWTH
  CONDITIONS ARE EXPECTED ACROSS THE WARNED AREA THIS AFTERNOON.
  ALL POTENTIAL FIRE IGNITION SOURCES SHOULD BE USED WITH EXTREME
  CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ROSSI
1 follow-up statement
609 
WWUS83 KGID 072350
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CST SAT FEB 7 2015

KSZ005-006-017-018-NEZ072-082-083-080100-
/O.EXP.KGID.FW.W.0001.000000T0000Z-150208T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-GOSPER-FURNAS-HARLAN-
550 PM CST SAT FEB 7 2015

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...
017...018...072...082 AND 083...

RELATIVE HUMIDITY VALUES WILL CONTINUE TO INCREASE TONIGHT AS
TEMPERATURES COOL. AFTER A LULL IN WIND SPEEDS THIS EVENING...
NORTHWEST WINDS WILL INCREASE OVERNIGHT FOLLOWING A COLD FRONTAL
BOUNDARY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Feb 7, 2:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 7, 2:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
247 AM CST SAT FEB 7 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 243 AM CST SAT FEB 7 2015

AN UPPER LEVEL DISTURBANCE ACROSS NORTHERN CALIFORNIA WILL ROUND
THE TOP OF THE RIDGE OF HIGH PRESSURE ACROSS THE INTERMOUNTAIN
WEST OVER THE NEXT 24 HOURS...WITH LITTLE APPRECIABLE CONSEQUENCES
LOCALLY THROUGH THE SHORT TERM PERIODS. AT THE SURFACE...LIGHT
WESTERLY WINDS BEHIND THE WARM FRONT THAT CROSSED THE REGION
YESTERDAY CONTINUE ACROSS THE LOCAL AREA THIS MORNING...AND THESE
WINDS HAVE SO FAR REMAINED STRONG ENOUGH TO PREVENT THE FORMATION
OF SOME PATCHY FOG THIS MORNING...DESPITE THE ELEVATED DEWPOINTS
THANKS TO SIGNIFICANT SNOW MELT ON FRIDAY.

WITH MOSTLY CLEAR SKIES AND UNSEASONABLY WARM TEMPERATURES FORECAST
FOR THIS AFTERNOON...EXPECT DECENT MIXING OF WINDS DOWN FROM
ALOFT...AND INCREASED WINDS AND LOWERED RELATIVE HUMIDITIES SOME. AS
A RESULT...WE WILL LIKELY SEE AN ELEVATED FIRE DANGER IN SNOW FREE
AREAS ACROSS ROUGHLY THE SOUTHWESTERN THIRD OF THE LOCAL AREA...AND
WILL GO AHEAD AND EXPAND THE PREVIOUS MENTION IN THE MORNING HWO.
OTHER THAN THIS INCREASED FIRE DANGER...HOWEVER...TODAY SHOULD BE
AN EXCELLENT DAY ACROSS THE REGION FOR EARLY FEBRUARY...WITH HIGH
TEMPERATURES RUNNING 20-30 DEGREES ABOVE NORMAL FOR EARLY
FEBRUARY.

FOR TONIGHT...EXPECT A MILD EVENING ACROSS THE REGION AS WINDS
REMAIN SOMEWHAT ELEVATED DUE TO AN INCREASING PRESSURE GRADIENT
ASSOCIATED WITH A SURFACE LOW TRACKING ACROSS THE MISSOURI RIVER
VALLEY. WITH SUCH MILD TEMPERATURES FORECAST...WE HAVE THE
POTENTIAL TO TIE/BREAK A COUPLE OF WARM LOW TEMPERATURE RECORDS
FOR THE DATE ACROSS THE LOCAL AREA AS GRI AND HSI HAVE FORECAST
LOWS OF 37 AND 38 RESPECTIVELY. THE CURRENT WARMEST LOWS FOR GRAND
ISLAND AND HASTINGS ARE 35 AND 38 DEGREES...WHICH WERE LAST
RECORDED IN 1960. THAT SAID...IF LOWS THIS MORNING HOLD UP...WE
COULD SEE TWO DAYS IN A ROW OF RECORD WARM LOW TEMPERATURES AS
RECORD LOWS FOR FEBRUARY 7 ARE 33 AT KGRI AND 34 AT HSI.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 243 AM CST SAT FEB 7 2015

APPEARS TO BE DRY DURING THIS PERIOD SO THE MAIN CONCERN WILL BE
ROLLER COASTER TEMPERATURES.

BY SUNRISE SUNDAY MOST MODELS ARE PRETTY CONSISTENT IN TAKING THE
SHORTWAVE TROUGH...THAT IS CURRENTLY JUST MOVING ONTO THE NORTHERN
CALIFORNIA COAST...AND SLIDING IT OVER THE RIDGE AND PLACING IT JUST
TO THE NORTHEAST OF OUR CWA. WITH THE PASSAGE OF THE WAVE...THE
ROCKY MOUNTAIN RIDGE RE-AMPLIFIES PLACING OUR AREA IN NORTHWEST FLOW
INTO MONDAY. LATEST OPERATIONAL RUNS OF THE GFS AND EC MODELS
SIMILAR IN SHOWING NEXT UPSTREAM TROUGH MOVING ONTO THE NORTHWEST
PACIFIC COAST DURING THE DAY ON MONDAY. BOTH MODELS MOVE THIS
FEATURE ENE ACROSS THE NORTHERN PLAINS WHILE DIGGING A PIECE OF THE
ENERGY OVER THE FOUR CORNERS REGION INTO WEDNESDAY. IF THIS WERE TO
PASS IT WOULD BASICALLY RESULT IN BETTER PRECIPITATION CHANCES TO
OUR NORTH AND SOUTH ASSOCIATED WITH THE MID LEVEL ENERGY WHILE
LEAVING US DRY. BY THURSDAY AND FRIDAY THE RIDGE BUILDS IN OVER THE
WESTERN HALF OF THE COUNTRY...AGAIN LIMITING OUR CHANCES FOR
PRECIPITATION.

THE DAILY TEMPERATURES ARE NOT QUITE AS STRAIGHT FORWARD. SUNDAY
WILL STILL BE WELL ABOVE AVERAGE FOR THIS TIME OF YEAR BUT NOT QUITE
AS WARM AS FORECAST FOR TODAY AS THE WINDS WILL HAVE MORE OF A
NORTHWESTERLY COMPONENT ON SUNDAY. MONDAYS HIGHS WILL BE EVEN MORE
OF A CHALLENGE AS A BACK DOOR COLD FRONT MOVES SOUTHWEST AND AFFECTS
THE NORTHEAST HALF OF THE CWA. HIGHS ACROSS THE CWA WILL DIFFER BY
20 DEGREES WITH MID 60S IN OUR SOUTHWEST AND ONLY MID 40S IN THE
NORTHEAST. TUESDAY LOOKS FAIRLY NICE WITH HIGHS IN THE 50S AND 60S
BEFORE ANOTHER COLD FRONT PLOWS SOUTH LATE TUESDAY AFTERNOON. THUS
WED AND THUR WILL BE ABOUT 20 DEGREES COLDER THAN WHAT WE SEE ON
TUESDAY.  HARD TO COMPLAIN TOO MUCH THOUGH AS THE HIGHS ON WED AND
THU WILL ACTUALLY BE CLOSE TO WHAT WE SHOULD SEE FOR THIS TIME OF
YEAR.  BY NEXT FRIDAY ANOTHER WARMING TREND APPEARS TO BE IN STORE
AS THE RIDGE IN THE WEST BUILDS IN.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1131 PM CST FRI FEB 6 2015

VFR CONDITIONS WILL PERSIST AT BOTH TERMINAL THROUGH THE PERIOD.
WHILE THERE IS A SMALL CHANCE FOR SOME LIGHT BR FORMATION DURING
THE EARLY MORNING HOURS SATURDAY...OPTED TO KEEP THIS OUT OF THE
TAF AS WITH LIGHT WESTERLY WINDS THINK IT WILL BE VERY DIFFICULT
FOR ANY FOG FORMATION. OTHERWISE...GENERALLY WESTERLY WINDS NEAR
10 KTS ARE EXPECTED THROUGH THE MORNING HOURS SATURDAY...WHICH
SHOULD INCREASE SOME BY AFTERNOON AS GOOD HEATING WILL RESULT IN
MIXING TO NEAR 850 MB. AS WE THEN TRANSITION INTO THE EVENING AND
OVERNIGHT HOURS...WILL NEED TO MONITOR THE POTENTIAL FOR LLWS AS A
NORTHWESTERLY LLJ NEAR 50KTS IS EXPECTED TO DEVELOP ACROSS CENTRAL
NEBRASKA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ROSSI
LONG TERM...EWALD
AVIATION...ROSSI
Hazardous weather outlook, Feb 7, 2:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
257 AM CST SAT FEB 7 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
080900-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
257 AM CST SAT FEB 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITY VALUES AND GUSTY WEST WINDS WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF THE LOCAL
AREA THIS AFTERNOON...PRIMARILY ALONG AND SOUTHWEST OF A LINE
EXTENDING FROM ELWOOD NEBRASKA TO OSBORNE KANSAS. PLEASE SEE THE
LATEST RED FLAG WARNING MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY AFTERNOON...LOW RELATIVE HUMIDITY VALUES AND STRONG
NORTHWEST WINDS WILL AGAIN RESULT IN NEAR CRITICAL FIRE WEATHER
CONDITIONS FOR AREAS PRIMARILY SOUTHWEST OF A LINE FROM ELWOOD
NEBRASKA TO OSBORNE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/EWALD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 9:59 PM CSTRiver Flood WarningGIDHall, Hamilton, Merrick38 hr

Nearby

Red Flag Warnings in Kansas, 2015Red Flag Warnings in Nebraska, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.